Texas, 2017

Hail and Damaging Winds in Texas, September 18, 2017

September 18, 2017 · NWS MAF · 5 events in 2 counties and zones

There was a weak ridge over the region with good moisture across the area. Temperatures were above normal which allowed for more instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a weak ridge over the region with good moisture across the area. Temperatures were above normal which allowed for more instability. These conditions allowed for storms with large hail and strong winds to develop across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 5:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 18, 5:45 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
645 PM CDT Mon Sep 18 2017

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will add a slight chance of thunderstorms to all of west Texas
this evening based on latest radar trends and incoming model data.
Tweaked qpf and sky grids this evening.

Updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 510 PM CDT Mon Sep 18 2017/

AVIATION...

VFR conditions will prevail next 24 hours, except in areas of
direct convection. Hi-res models suggest KMAF/KFST are good
candidates for convection over the next 24 hours. Otherwise,
forecast soundings develop a widespread cu field late Tuesday
morning, w/bases 4-7 kft agl.

PREV DISCUSSION... /issued 129 PM CDT Mon Sep 18 2017/

DISCUSSION...
A series of upper troughs will move across the NW US this week with
a stronger one digging down the West Coast Thursday and Friday.  As
this trough moves east look for SW flow aloft to set up across the
region.  This will allow shortwaves to track across the area and
could initiate storm development later in the week.

Temperatures will remain above normal with highs in the 90s through
the week but are expected to cool back into the 80s by the start of
next week.  Most of the area will see lows in the 60s and 70s with
even a few 50s possible at Marfa and Tatum.  Models have been
teasing the arrival of a significant front end of the week but keep
pushing it back in time... now not making it here in 240hrs.

As far as precip not expecting much tonight... may be a few storms
along the western border and higher elevations... could reach as far
east as the Pecos River. May be more activity on Tuesday... perhaps
early... as models depict showers and storms moving off the Rio
Grande and spreading across the Trans Pecos. Have bumped up pops
slightly Tuesday south of the Pecos.  Tuesday night and Wednesday
the best rain chances will shift to the SE counties.  Rain chances
may increase again toward the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  71  96 /  20  20  20  20
Carlsbad                       67  97  67  95 /  20  10  10  10
Dryden                         74  97  73  97 /  20  20  20  30
Fort Stockton                  71  95  71  95 /  20  30  20  20
Guadalupe Pass                 65  88  65  87 /  20  10  10  10
Hobbs                          65  93  64  93 /  20  20  10  10
Marfa                          59  88  60  88 /  20  30  20  20
Midland Intl Airport           72  96  72  97 /  20  20  20  10
Odessa                         72  96  71  97 /  20  20  20  10
Wink                           72  98  70  98 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Sep 18, 1:17 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Mon Sep 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
217 PM CDT Mon Sep 18 2017 /117 PM MDT Mon Sep 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible through tonight, mainly over the
Davis Mountains and surrounding areas, with isolated storms possible over
the rest of the forecast area. A storm or two could be severe, but
most of the stronger storms will be capable of gusty winds of 50 to
55 mph, locally heavy rainfall and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong, if not a few severe, thunderstorms will be possible Tuesday
afternoon and evening from the Davis and Glass Mountains
northeastward into the Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 18, 5:16 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT MON SEP 18 2017

TXZ075-082-190000-
Pecos TX-Terrell TX-
616 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WESTERN
TERRELL COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Longfellow, or 17 miles northwest of Sanderson,
moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson, Terrell County Airport and Longfellow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 10271 3041 10265 3049 10239 3035 10200
      2986 10223
TIME...MOT...LOC 2316Z 239DEG 49KT 3038 10251

12
Special weather statement, Sep 18, 5:56 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT MON SEP 18 2017

TXZ046-047-051-052-190045-
Martin TX-Dawson TX-Howard TX-Borden TX-
656 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES
UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Patricia to near Flower Grove. Movement was
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamesa, Ackerly, Los Ybanez, Sparenberg, Flower Grove, Patricia,
Hancock, Lamesa Municipal Airport, Brown, Friendship, Tenmile, Three
Leagues, Midway, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3288 10184 3261 10147 3236 10183 3256 10213
TIME...MOT...LOC 2356Z 227DEG 16KT 3257 10200 3247 10185

44
Special weather statement, Sep 18, 6:39 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT MON SEP 18 2017

TXZ047-048-190130-
Scurry TX-Borden TX-
739 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCURRY AND CENTRAL
BORDEN COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vealmoor, or 10 miles south of Gail, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gail and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3254 10151 3266 10161 3292 10126 3265 10108
TIME...MOT...LOC 0039Z 244DEG 21KT 3263 10149

44
Special weather statement, Sep 18, 6:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT MON SEP 18 2017

TXZ060-061-190115-
Ector TX-Winkler TX-
743 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EAST
CENTRAL WINKLER COUNTIES UNTIL 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Notrees, or 15 miles northwest of West Odessa, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10276 3197 10286 3207 10268 3207 10252
      3203 10242 3186 10244
TIME...MOT...LOC 0043Z 239DEG 49KT 3193 10274

12
Special weather statement, Sep 18, 6:55 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
755 PM CDT MON SEP 18 2017

TXZ051-052-190145-
Martin TX-Howard TX-
755 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD AND EAST CENTRAL
MARTIN COUNTIES UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Luther, or 11 miles southeast of Ackerly, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Knott, Fairview and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 172 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3238 10174 3248 10166 3238 10136 3217 10152
TIME...MOT...LOC 0054Z 300DEG 14KT 3238 10161

44
Special weather statement, Sep 18, 7:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM CDT MON SEP 18 2017

TXZ047-190145-
Borden TX-
805 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL
845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gail, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Borden
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3277 10147 3285 10159 3296 10153 3296 10121
TIME...MOT...LOC 0105Z 216DEG 11KT 3290 10149

44

The radar

The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
September 18, 7:10 PM CST
Where
Borden County, 2 mi ESE of Gail
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm moved across Borden County and produced a 66 mph wind gust at the mesonet site near Gail.

Thunderstorm Wind, Howard

When
September 18, 7:50 PM CST
Where
Howard County, 5 mi N of Big Spring
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.322, -101.470

A thunderstorm moved across Howard County and produced a 60 mph wind gust five miles north of Big Spring.

Hail, Howard

When
September 18, 7:50 PM CST to 7:55 PM CST
Where
Howard County, 5 mi N of Big Spring
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.322, -101.470

Hail, Howard

When
September 18, 7:50 PM CST to 7:55 PM CST
Where
Howard County, 1 mi E of Big Spring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.453

Hail, Howard

When
September 18, 8:00 PM CST to 8:15 PM CST
Where
Howard County, 3.49 mi NE of Fairview
Measured
1.25 in hail
Reported by
Public
Coordinates
32.382, -101.474

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718525, 718516, 718517, 718518, 718608.